Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 179, NWS Goodland, KS

September 12, 2002Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 12, 2002, 7:59 PM MDT for Cheyenne County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2002, 7:59 PM MDT (01:59 UTC)
Expired
Sep 12, 2002, 9:00 PM MDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS53 KGLD 130159
SVRGLD
COC017-130300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 900 PM MDT

* AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AROYA...OR ABOUT 31 MILES SOUTH OF        
  FLAGLER WITH A SECOND SEVERE THUNDERSTORM 4 MILES EAST OF WILD     
  HORSE...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILD HORSE AT 815 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3883 10328 3872 10309 3891 10288 3904 10311

LAMMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 1:40 PM MDT, 6 hours 19 minutes earlier.

Area forecast discussion, Sep 12, 1:40 PM MDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT THU SEP 12 2002

FORECAST CHALLENGES ARE RAIN CHANCES/TEMPERATURES.

TONIGHT...MOISTURE AVAILABILITY NO PROBLEM WITH PRECIPITABLE WATER ABOUT
175 PERCENT OF NORMAL. THETA-E MAXIMUM AXIS FROM SFC-850 MB AND FROM
850-700 MB EXTENDS ACROSS WRN KS/ERN CO. SW-NE ORIENTED LOW LEVEL
CONVERGENCE BOUNDARY BISECTS THE ZONES LATE WHICH WILL SERVE TO
FOCUS SHOWER/TSTM DEVELOPMENT. WILL GO WITH LIKELY RAIN CHANCES. GUIDANCE
MINIMA LOOK TOO COOL BASED ON EXPECTED CLOUD COVER/DEWPOINTS.

FRIDAY/FRIDAY NIGHT...MID/UPPER LEVEL TROF AXIS MOVES ACROSS THE ZONES.
LOW LEVEL BOUNDARY PROGGED ACROSS THE SERN ZONES. WITH ADEQUATE
MOISTURE/LIFT WILL GO WITH CHANCE POPS. COMPROMISE BETWEEN NGM/AVN
MOS HIGHS. DRY FRIDAY NIGHT BEHIND SHORTWAVE TROF PASSAGE.

SATURDAY...COOL SFC HIGH BUILDS SWRD WITH PRESSURE RISES DURING THE
DAY. 850 MB TEMPS SUGGEST COOLEST READINGS IN ERN ZONES. WARMER NGM
MOS HIGHS LOOK BEST BASED ON FORECAST 850 MB TEMPERATURES.

SUNDAY-THURSDAY...DRY PERIOD WITH LIMITED MOISTURE/LIFT. STRONG
RIDGING SUN/MON. NEAR ZONAL FLOW TUE-THU WITH LIMITED MOISTURE...SO
WILL GO DRY. MRF GUIDANCE LOWS/HIGHS LOOK TOO COOL BASED ON LOW
LEVEL THERMAL FIELDS.

.GLD...NONE.

In the hours before

Local storm report, Sep 12, 7:31 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT THU SEP 12 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    3 NW MC COOK              NE   .75 INCH HAIL
09/12/02   RED WILLOW                     REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:57 PM MDTSevere Thunderstorm WarningGLDCheyenne63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.